Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 110, NWS Key West, FL

July 13, 2021

NWS Key West, FL issued this special marine warning at Jul 13, 2021, 2:35 AM EDT. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 2:35 AM EDT (06:35 UTC)
Expired
Jul 13, 2021, 3:15 AM EDT
In force
40 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 86 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 6.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1136 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

196 
WHUS52 KKEY 130635
SMWKEY
GMZ033-130715-
/O.NEW.KKEY.MA.W.0110.210713T0635Z-210713T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
235 AM EDT Tue Jul 13 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
  beyond 5 fathoms...

* Until 315 AM EDT.

* At 234 AM EDT, a strong thunderstorm was located near P Tower,
  moving northwest at 20 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  P Tower.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, frequent lightning, and blinding downpours. Stay low or go
below, and make sure all on board are wearing life jackets.

&&

LAT...LON 2528 8191 2504 8205 2519 8243 2519 8244
      2549 8225
TIME...MOT...LOC 0634Z 121DEG 18KT 2508 8195 

HAIL...0.00IN
WIND...>34KTS

$$

BT
1 follow-up statement
443 
FZUS72 KKEY 130706
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
306 AM EDT Tue Jul 13 2021

GMZ033-130715-
/O.CON.KKEY.MA.W.0110.000000T0000Z-210713T0715Z/
306 AM EDT Tue Jul 13 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 315 AM EDT...

For the following areas...
Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
beyond 5 fathoms...

At 306 AM EDT, a strong thunderstorm was located near P Tower, moving
northwest at 20 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...National Weather Service Meteorologist.

IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
         waves, frequent lightning, and heavy downpours.

The strong thunderstorm will remain over mainly open waters.

LAT...LON 2528 8191 2512 8204 2526 8239 2549 8225
TIME...MOT...LOC 0706Z 121DEG 18KT 2516 8210 

HAIL...0.00IN
WIND...>34KTS

$$

BT

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jul 12, 2:51 PM EDT, 11 hours 44 minutes earlier.

Area forecast discussion, Jul 12, 2:51 PM EDT, 11 hours 44 minutes before
Area Forecast Discussion
National Weather Service Key West FL
251 PM EDT Mon Jul 12 2021

.DISCUSSION...
A rather cloudy, breezy, and wet pattern is likely to persist
through Tuesday night across the Florida Keys and adjacent coastal
waters. An intensifying subtropical anticyclone centered near
Bermuda will accelerate gradient flow east to west, from the Turks
and Caicos to the southeastern Gulf of Mexico. This will not only
promote increasing upward fluxes of heat and moisture off the warm
surrounding seas, but will also be associated with an area of mass
speed convergence promoting lift on a meso-alpha scale. In
addition, a nearby TUTT cell is reflected at least down to the
middle troposphere, and is associated with steeper-than-average
lapse rates and reduced static stability across much of the
Florida Peninsula and Keys. Upper-tropospheric flow along the
southwestern flank of the TUTT cell is at least not inhibiting the
convective environment, and at best may be aiding and abetting it
via episodic favored difluent outflow aloft. Forecast rain and
thunder chances are about twice the climatological average for
tonight and Tuesday, and still well above average Tuesday night.
After a lull late this afternoon and early evening, mesoscale
convection allowing numerical weather prediction models suggest an
outbreak of showers and thunderstorms spreading east to west
across the Keys and adjacent coastal waters overnight, persisting
into the early morning hours. This is followed by another lull,
and then another outbreak of showers and storms in the
evening. Such is one of many plausible scenarios. By Wednesday,
the TUTT cell will be moving away/weakening, and near-surface flow
should becoming increasingly difluent with weak large-scale
subsidence returning. This is a more typical rainy season scenario
and will not completely shut off rain chances, but bring them back
to a the more climatological 20-30 percent range.

The local digital forecast database is being tweaked, and all
derived products will be sent and available via normal ways and
means by 1630 EDT.
&&

.MARINE...
Small Craft Should Exercise Caution in Florida Keys coastal waters
tonight because east breezes will be freshening with numerous,
fast-moving showers, squalls, and thunderstorms. Winds and seas
will be higher in and near showers and thunderstorms, and a Small
Craft Advisory may be required in some zones before midnight.
Subtropical high pressure centered over the North Atlantic Ocean
will build westward across the Florida Peninsula tonight and
Tuesday, resulting in moderate to fresh breezes across Florida
Keys coastal waters. Above average rain and thunder chances will
persist through Tuesday night, and winds and seas will be higher
in and near in these scattered showers and thunderstorms. A
decrease to mainly moderate breezes is expected on Tuesday night.
&&

.AVIATION...
Shower activity has all but diminished with a remaining cell between
the EYW and MTH terminals. This too will diminish over the next hour
with a considerable break expected thereafter. Expecting VFR
conditions to prevail through the afternoon and early evening.
Another round of convection may impact the terminals this evening,
and VCSH is introduced again at that time. Surface winds will remain
generally from the E to ESE at 9 to 15 knots with gusts up to 20
knots.
&&

.CLIMATE...
On this day in 1929, the daily record cold high temperature of
79F was recorded in Key West. this is also tied for the coldest
high temperature ever recorded in July. Temperature records date
back to 1872.
&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  79  87  80  89 / 60 60 50 30
Marathon  78  89  80  91 / 60 60 50 30

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...Kasper
Aviation/Nowcasts....LIW
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jul 12, 4:25 AM EDT, 22 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
425 AM EDT Mon Jul 12 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-130830-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
425 AM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TONIGHT

A Small Craft Advisory may be required tonight for the Straits of
Florida, Hawk Channel, and Bayside waters for easterly winds near
20 knots.

Scattered thunderstorms are expected across portions of the
Florida Keys and adjacent coastal waters today and tonight. The
primary thunderstorm hazards will be lightning strikes and gusty
winds.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered thunderstorms are expected Monday through Wednesday and
isolated thunderstorms are expected Wednesday night through
Sunday. The primary thunderstorms hazards will be lightning
strikes and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NB

In the hours before

Local storm report, Jul 13, 1:53 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
153 AM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     MARINE TSTM WIND 3 WSW EAST END OF LONG  24.79N 80.89W
07/13/2021  M44.00 MPH       MIDDLE KEYS IN MON FL   MESONET

            A SOUTHEAST WIND GUST OF 37 KNOTS, OR 43 MPH, WAS
            RECORDED BY A TEMPEST MESONET SITE AT CONCH KEY AT 145 AM
            EDT.

&&

BT

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 10:37 AM EDTSpecial Marine WarningKEY23 min
Jul 13, 11:41 AM EDTSpecial Marine WarningKEY64 min
Jul 13, 12:35 PM EDTSpecial Marine WarningKEY55 min
Jul 13, 2:02 PM EDTSpecial Marine WarningKEY28 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.